Alert archive / Arizona / Red Flag Warnings in 2013

Red Flag Warning 2, NWS Flagstaff, AZ

April 22, 2013Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Apr 22, 2013, 5:25 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Apr 22, 2013, 2:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2013, 5:25 AM MST (12:25 UTC)
In effect from
Apr 22, 2013, 2:00 PM MST
Expired
Apr 22, 2013, 8:00 PM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 0.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2806 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

750 
WWUS85 KFGZ 221225
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
525 AM MST MON APR 22 2013

AZZ111-139-222130-
/O.NEW.KFGZ.FW.W.0002.130422T2100Z-130423T0300Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
BLACK MESA AREA (FIRE WEATHER ZONE 139)-
525 AM MST MON APR 22 2013

...RED FLAG WARNING IN EFFECT TODAY FROM 2 PM MST (3 PM MDT) 
THROUGH 8 PM MST (9 PM MDT) FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM MST THIS EVENING.

* AFFECTED AREA...BLACK MESA AND CHUSKA MOUNTAINS ON THE NAVAJO NATION.

* TIMING...TODAY 2 PM MST (3 PM MDT) THROUGH 8 PM MST (9 PM MDT).

* 20 FOOT WINDS...WEST 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* MINIMUM RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
3 follow-up statements
266 
WWUS85 KFGZ 221853
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1153 AM MST MON APR 22 2013

AZZ111-139-230300-
/O.CON.KFGZ.FW.W.0002.130422T2100Z-130423T0300Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
BLACK MESA AREA (FIRE WEATHER ZONE 139)-
1153 AM MST MON APR 22 2013

...RED FLAG WARNING IN EFFECT TODAY FROM 2 PM MST (3 PM MDT) UNTIL
8 PM MST (9 PM MDT) FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...BLACK MESA AND CHUSKA MOUNTAINS ON THE NAVAJO NATION.

* TIMING...TODAY 2 PM MST (3 PM MDT) THROUGH 8 PM MST (9 PM MDT).

* 20 FOOT WINDS...WEST 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* MINIMUM RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
588 
WWUS85 KFGZ 222116
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
216 PM MST MON APR 22 2013

AZZ106-107-109-112-113-140-230300-
/O.EXA.KFGZ.FW.W.0002.130422T2100Z-130423T0300Z/
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
216 PM MST MON APR 22 2013

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT UNTIL 8 PM MST THIS EVENING.

* AFFECTED AREA...GRAND CANYON COUNTRY...COCONINO PLATEAU...LITTLE
  COLORADO RIVER VALLEY IN COCONINO AND NAVAJO COUNTIES...
  NORTHEAST PLATEAUS AND MESAS.

* TIMING...UNTIL 8 PM MST (9 PM MDT) THIS EVENING.

* 20 FOOT WINDS...WEST AROUND 20 MPH WITH GUSTS TO 35 MPH.

* MINIMUM RELATIVE HUMIDITY...7 TO 12 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$

AZZ111-139-230300-
/O.CON.KFGZ.FW.W.0002.000000T0000Z-130423T0300Z/
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
BLACK MESA AREA (FIRE WEATHER ZONE 139)-
216 PM MST MON APR 22 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...BLACK MESA AND CHUSKA MOUNTAINS ON THE NAVAJO NATION.

* TIMING...UNTIL 8 PM MST (9 PM MDT) THIS EVENING.

* 20 FOOT WINDS...WEST 15 TO 25 MPH WITH GUSTS 35 TO 40 MPH.

* MINIMUM RELATIVE HUMIDITY...8 TO 11 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
459 
WWUS85 KFGZ 230252
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
752 PM MST MON APR 22 2013

AZZ106-107-109-111>113-139-140-230400-
/O.EXP.KFGZ.FW.W.0002.000000T0000Z-130423T0300Z/
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
752 PM MST MON APR 22 2013

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

RELATIVE HUMIDITY VALUES WILL CONTINUE TO RISE AND WIND SPEEDS
WILL DECREASE THIS EVENING. AS SUCH...THE RED FLAG WARNING IS
BEING ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 22, 2:40 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 22, 2:40 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
240 AM MST MON APR 22 2013

.SYNOPSIS...
EXPECT DRY AND SEASONABLY WARM CONDITIONS THROUGH THE WEEK...WITH
AFTERNOON BREEZES LIKELY EACH DAY. A SLIGHT CHANCE OF SHOWERS
WILL DEVELOP BY THE END OF THE WEEK.

&&

.DISCUSSION...
A RIDGE POSITIONED JUST OFF THE WEST COAST WILL HAVE THE MAIN
INFLUENCE ON THE WEATHER THIS WEEK. TODAY THE RIDGE OF HIGH PRESSURE
WILL BRING WARM HIGH TEMPERATURES...ROUGHLY AROUND 10 DEGREES ABOVE
NORMAL. A SHORTWAVE MOVING SOUTHEAST ACROSS THE ROCKIES AND INTO THE
CENTRAL PLAINS WILL BREAK DOWN THE RIDGE LATER TODAY PRODUCING WINDY
SOUTHWEST TO WEST WINDS THIS AFTERNOON ACROSS NORTHERN ARIZONA. A
COLD FRONT WILL PUSH SOUTHWARD THROUGH NORTHERN ARIZONA EARLY
TUESDAY MORNING INTO THE AFTERNOON HOURS. THE COLD FRONT WILL BE
FOLLOWED BY NORTHERLY WINDS AND HIGH TEMPERATURES COOLING BACK DOWN
TO SEASONAL VALUES. ANOTHER SHORTWAVE TROUGH MOVING THROUGH THE
RIDGE LATE WEDNESDAY INTO THURSDAY WILL PICK UP THE SOUTHWEST CLOSED
LOW SITUATED OFF SOUTHERN CALIFORNIA/NORTHERN BAJA AND BRING THIS
CLOSED LOW INLAND. THE CLOSED LOW IS FORECAST TO TRACK ACROSS
ARIZONA THURSDAY INTO EARLY FRIDAY. THE CLOSED LOW WILL WEAKEN AS IT
MOVES ACROSS ARIZONA...HOWEVER AS IT DOES THIS SYSTEM WILL BRING A
SLIGHT CHANCE OF SHOWERS THURSDAY AND EARLY FRIDAY.

THE EC MAY HAVE A BETTER HANDLE ON THE COMING WEEKEND WEATHER...WITH
HIGH PRESSURE BUILDING OVER THE SOUTHWEST...LOOK FOR WARMER HIGH
TEMPS AND DRY CONDITIONS.

&&

.AVIATION...
FOR THE 12Z PACKAGE...EXPECT VFR CONDITIONS FOR THE NEXT 24 HOURS.
SFC WINDS SW-W 10-20KT GUSTS TO 30KT BTWN 17Z MON-02Z TUE. FASTEST
WINDS NORTH OF THE MOGOLLON RIM. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...
FOR TODAY...DRY WESTERLY FLOW ALOFT WILL BRING ANOTHER DAY
OF ABOVE NORMAL MAX TEMPERATURES. CRITICAL FIRE WEATHER CONDITIONS
MAY BRIEFLY DEVELOP THIS AFTERNOON ACROSS AREAS NORTH OF INTERSTATE
40 AS A DRY COLD FRONT APPROACHES.

THE COLD FRONT WILL PUSH SOUTHWARD TONIGHT AND TUESDAY WITH WINDS
BECOMING NORTHERLY. TEMPERATURES WILL COOL BY 5 TO 8 DEGREES ACROSS
NORTHERN ARIZONA.

WEDNESDAY THROUGH FRIDAY...A WEAK UPPER LEVEL LOW WILL MOVE ACROSS
ARIZONA ON THURSDAY...BRINGING A SLIGHT CHANCE OF SHOWERS TO THE
REGION. OTHERWISE...EXPECT DRY CONDITIONS WITH NEAR NORMAL MAX
TEMPERATURES.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........TC
AVIATION.......DL
FIRE WEATHER...DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF

Nearby

Red Flag Warnings in Arizona, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.